The trusted source for
healthcare information and
New recommendations for pediatric medication safety
EDs have greater chance of mistakes
Medications specifically made for adults and given to children put young patients at greater risk for drug errors, according to a Sentinel Event Alert from The Joint Commission. (Editor's note: To access the Alert, go to www.jointcommission.org. Under "Sentinel Event," click on "Sentinel Event Alert," then "Issue 39 — April 11, 2008: Preventing pediatric medication errors.")
Children are at higher risk for medication errors in the ED than other units because of volume and throughput pressures, according to Peter Angood, MD, vice president and chief patient safety officer for The Joint Commission. "Also, acuity of care shifts patient by patient, and there are a lot of handoffs, including the fact that different doctors and nurses will see the patient during their ED stay," he says. "All of those components set up EDs for potential errors."
Here are The Joint Commission's recommendations:
Improper weight-based order writing is a common source of pediatric drug errors in EDs, according to Angood. "Most of the time, patients can be weighed, unless it's a true emergency," he says. "This should be done at triage. That's the easiest and simplest way to get it done."
Improper packaging and labeling of medications is another danger for pediatric ED patients, warns Angood. "Specific policies should be in place to protect patients by making sure medications are stored in ways that the error can't occur," he says.
To comply with The Joint Commission's National Patient Safety Goal 3C, your ED must review annually for look-alike, sound-alike medications. During that process, it's an ideal time to assess for labeling and packaging that may create unsafe situations for children, says Angood. "Those identified medications could then be stored in different locations from other medications," he says.
At Stanford (CA) University Hospital/Lucile Packard Children's Hospital, two ED nurses perform a double-check for all high-risk medications: heparin, excluding prefilled flushes; insulin; continuous intravenous (IV) narcotic drips; vasoactive IV drips; and potassium chloride. Before the medication is given or the drip is hung and initiated, both nurses check the calculation of the dose and document that the dosage is correct, says Paula Miller, RN, CCRN, pediatric educator/coordinator for the ED.
Miller created weight-based emergency medication sheets for cardiopulmonary resuscitation (CPR) and rapid sequence intubation medications, based on Pediatric Advanced Life Support (PALS) guidelines. Each sheet lists the drug concentration, route, dosage, patient dose, and amount for each medication by weight. (See the ED's chart for rapid sequence intubation drugs for a newborn weighing 3 kg.)
When a child requires rapid sequence intubation or emergency medications, the appropriate sheet for the child's weight is placed in a prominent location in the room.
IV medications and drips are prepared by the hospital's pharmacy in a single-dose form, adds Miller. "Because all pediatric drips are calculated by weight, our pharmacists mix all of the vasoactive and controlled substance drips to provide additional safeguards," she says. "Adult premixed vasoactive drips are only used if the child weighs 40 kg or greater."
The pharmacist also mixes up and dispenses most medications that must be reconstituted or diluted to a specific concentration before being given. "Errors can occur when the medication is reconstituted or diluted incorrectly or the concentration is not correct," says Miller. "A dose that is too little or too much, or too dilute or too concentrated could result."
For more information on complying with the recommendations in The Joint Commission's Sentinel Event Alert, contact: